Cardiac Risk With Azithromycin (Zithromax Z-Pack)

Healthy electrocardiogram
GIPhotoStock / Getty Images

In March 2013, the US Food and Drug Administration issued a warning about potential cardiac problems with the antibiotic azithromycin. The warning indicated that some people may have an increased risk of sudden death when taking this drug, especially people with certain kinds of heart disease.

The FDA warning led to widespread media coverage, and given the popularity of the Zithromycin Z-Pack (which is prescribed an estimated 60 million times per year), it also led to widespread fear and consternation among patients and physicians alike.

What’s the Problem With Azithromycin?

Azithromycin is a member of the macrolide antibiotic family, along with erythromycin, clarithromycin, and telithromycin. It has long been known that virtually all macrolide antibiotics cause prolongation of the QT interval, a measurement made from an electrocardiogram. And in certain individuals — those who are born with a variant of the long QT syndrome, which is a genetic condition that can produce cardiac arrhythmias — anything that prolongs the QT interval can increase the risk of a dangerous arrhythmia called ventricular tachycardia.

Cardiac arrhythmias that can produce sudden death have been reported with the other macrolide antibiotics. In fact, similar to their azithromycin warning, the FDA released a warning in 2017 in regard to clarithromycin. (This warning generated much less media coverage than the azithromycin warning from four years earlier.)

Long QT intervals may also be relatively dangerous in people with certain kinds of cardiac disease, especially coronary artery disease and heart failure.

Fortunately, the overall risk of developing a dangerous arrhythmia with azithromycin and the other macrolides is quite small — something like one in two thousand.

Other Drugs That Can Cause the Same Problem

The macrolide antibiotics thus join a long list of drugs that can prolong the QT interval, and which can, therefore, increase the risk of sudden death in susceptible individuals who have a variant of long-QT syndrome or underlying heart disease. These drugs, in addition to antibiotics, include several antiarrhythmic medications (drugs that, ironically, are supposed to prevent arrhythmias), several antidepressant drugs, and several drugs used for gastrointestinal symptoms.

Here is a website that maintains a list of the drugs that prolong the QT interval, published by CredibleMeds, a university-based and federally funded Center for Education and Research on Therapeutics.

There is no reason to think that azithromycin is any more dangerous than any of the other drugs on this lengthy list. That is, for people with a variant of the long QT syndrome or various kinds of heart disease, any of these drugs can be potentially dangerous. For anyone else, these drugs apparently can be taken without worrying about the arrhythmias associated with a long-QT interval.

How People Who Are at Risk Can Be Identified

Numerous genetic markers have been recognized that identify many of these susceptible people, and more such markers are being discovered all the time. Anyone who has one of these genetic markers should avoid azithromycin and any other drug on this list. Unfortunately, genetic testing is not yet a routine procedure, and most people with a long-QT variant have no idea that they are at risk.

Most physicians today avoid using any of these QT-interval-prolonging drugs in people who have known long-QT syndrome, in family members of people with long-QT syndrome, or in people who have had unexplained episodes of cardiac arrest or syncope. If there is a suspicion of a long-QT variant, exercise stress testing can be used as a screening test. (The QT interval may prolong during exercise in susceptible individuals.)

But given the current state of the art, for the most part doctors will prescribe drugs like azithromycin, when needed, in anyone without heart disease who has no personal or family history compatible with long-QT syndrome, and whose baseline electrocardiogram is normal — especially if the drug has already been used several times with no sign of a problem.

A Word From Verywell

In susceptible individuals, drugs that prolong the QT interval on the ECG can increase the risk of a potentially fatal cardiac arrhythmia. Despite the particular publicity it has received, azithromycin does not appear to cause a greater degree of risk than any of the other drugs, on the long list of drugs, that can change the ECG in a similar way.

On the other hand, while the overall risk is small, there’s still a risk of taking any of these drugs. Doctors should always exercise a degree of caution before prescribing a drug that prolongs the QT interval in anyone with a history of unexplained syncope, a family history of QT-interval-related problems, an abnormal QT interval on their ECG, or with underlying heart disease.

And in the case of the macrolide antibiotics, that caution is especially warranted — not because these drugs are more dangerous than other drugs on the list, but because antibiotics, in general, are greatly overused anyway. If doctors are exposing patients to any degree of extra risk, they should be sure that the risk is warranted by the expected benefit of treatment.

Was this page helpful?

Article Sources

  • Schwartz PJ, Woosley RL. Predicting the Unpredictable: Drug-Induced QT Prolongation and Torsades de Pointes. J Am Coll Cardiol 2016; 67:1639.

  • Voelker R. Another Caution for Clarithromycin. JAMA 2018; 319:1314.

  • Ray WA, Murray KT, Hall K, et al. Azithromycin and the Risk of Cardiovascular Death. N Engl J Med 2012; 366:1881.
  • US Food and Drug Administration. Azithromycin (Zithromax or Zmax): Drug Safety Communication - Risk of Potentially Fatal Heart Rhythms. http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm343350.htm?source=govdelivery